SciELO - Scientific Electronic Library Online

 
vol.50 issue4Hepatic fascioliasis in Mashhad, Northeast Iran: first reportBuschke-Lowenstein tumor in a woman living with HIV/AIDS author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Revista da Sociedade Brasileira de Medicina Tropical

Print version ISSN 0037-8682On-line version ISSN 1678-9849

Rev. Soc. Bras. Med. Trop. vol.50 no.4 Uberaba July/Aug. 2017

https://doi.org/10.1590/0037-8682-0373-2016 

Images in Infectious Diseases

Drug-induced hypersensitivity syndrome after initiation of darunavir and raltegravir

Walter de Araujo Eyer-Silva1 

Maria Alessandra Leite Freire2 

Guilherme Almeida Rosa da Silva1 

1Centro de Ciências Biológicas e da Saúde, Hospital Universitário Gaffrée e Guinle, Universidade Federal do Estado do Rio de Janeiro, Rio de Janeiro, RJ, Brazil.

2Programa Municipal de HIV/Aids de Miracema, Miracema, RJ, Brasil.


A 38-year-old HIV-infected African-Brazilian woman on virologic treatment failure presented with a 5-day history of fever, malaise, and a cutaneous eruption that started on the face. She appeared ill and icteric (Figures A/C), which she attributed to Zika virus infection. Five weeks previously, a novel genotype-guided antiretroviral combination (raltegravir and ritonavir-boosted darunavir) was initiated. Previous episodes of cryptococcosis left visual and auditory deficits. She had experienced multiple antiretroviral agents, and her CD4 count was 521/mm3.

The rash was characteristic of drug-induced hypersensitivity syndrome (DIHS): facial edema, mainly periorbital, with follicular accentuation (Figures A/F). Caudal progression (Figure B ), scaling (Figure G-H), cheilitis (Figure E), and Terry’s nails (Figure I) followed. An ocular secretion gave the face a yellowish-crusted appearance (Figure J). There was leukocytosis without eosinophilia, elevated liver transaminases, and conjugated hyperbilirubinemia. She died of respiratory failure in the intensive care unit 9 days later.

Also known as a drug reaction with eosinophilia and systemic symptoms (DRESS), DIHS is a severe, idiosyncratic, multiorgan disorder that arises weeks after initiation of a drug. Eosinophilia is absent in approximately 40% of cases. Aromatic anticonvulsants are prominent culprits. Diverse antiretroviral and other antimicrobial agents may induce DIHS/DRESS1,2. Raltegravir, the first HIV integrase inhibitor, is considered to have few adverse effects. Five previous cases of raltegravir-associated DIHS/DRESS were reported3. Notably, 5 out of 6 and 5 out of 5 cases occurred in women and patients of African ancestry, respectively (ethnicity unknown in one). The most important treatment intervention is early withdrawal of the offending drug.

Figure 1 

REFERENCES

1. Gavilanes MC, Palacio AL, Chellini PR, Nery JA, Rego JG. Dapsone hypersensitivity syndrome in a lepromatous leprosy patient--A Case Report. Lepr Rev. 2015;86(2):186-90. [ Links ]

2. Miller Quidley A, Bookstaver PB, Gainey AB, Gainey MD. Fatal clindamycin-induced drug rash with eosinophilia and systemic symptoms (DRESS) syndrome. Pharmacotherapy. 2012;32(12):e387-92. [ Links ]

3. Ripamonti D, Benatti SV, Filippo E, Ravasio V, Rizzi M. Drug reaction with eosinophilia and systemic symptoms associated with raltegravir use: case report and review of the literature. AIDS. 2014;28(7):1077-9. [ Links ]

2Informed consent: Informed consent of the patient was obtained for publication of the case and images.

3Notice: The present case was published in abstract form at the “Global HIV Clinical Forum - Integrase Inhibitors”, an international meeting held in Durban, South Africa, on July 16th, 2016 (Abstract O_06).

Received: September 11, 2016; Accepted: October 21, 2016

Corresponding author: Dr. Walter de Araujo Eyer-Silva. e-mail:walter.eyer@ig.com.br

Conflict of interest: The authors declare that there is no conflict of interest.

Creative Commons License This is an open-access article distributed under the terms of the Creative Commons Attribution License